Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS Wichita, KS

May 24, 2007Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2007, 3:44 AM CDT for Sumner County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2007, 3:44 AM CDT (08:44 UTC)
Expired
May 24, 2007, 4:15 AM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Vance AFB radar (KVNX), 58 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:41 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240844
SVRICT
KSC191-240915-
/O.NEW.KICT.SV.W.0078.070524T0844Z-070524T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 415 AM CDT.

* AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 16 MILES WEST OF CALDWELL...OR 14
  MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CALDWELL...HUNNEWELL...SOUTH HAVEN...PERTH.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3711 9780 3700 9780 3700 9738 3724 9741

$$

KETCHAM
1 follow-up statement
000 
WWUS53 KICT 240902
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT THU MAY 24 2007

KSC191-240915-
/O.CON.KICT.SV.W.0078.000000T0000Z-070524T0915Z/
SUMNER KS-
402 AM CDT THU MAY 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SUMNER COUNTY UNTIL 415 AM CDT...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH.  THIS STORM WAS LOCATED NEAR CALDWELL...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF SOUTH HAVEN BY 415 AM CDT.

THE TOWN OF PERTH IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT 
THURSDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3711 9780 3700 9780 3700 9738 3724 9741

$$

SCHRECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:17 AM CDT, 27 minutes earlier.

Area forecast discussion, May 24, 3:17 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT THU MAY 24 2007

.DISCUSSION... FORECAST CONCERNS... POTENTIAL FOR ADDITIONAL RAIN
AND FLOODING.

TODAY AND TONIGHT:
THIS MORNING THE 500MB TROF EXTENDED FROM SOUTHERN MANITOBA
SOUTHWARD INTO THE SOUTHERN ROCKIES. A LINE OF THUNDERSTORMS FIRED
AHEAD OF THIS TROF ON WEDNESDAY AND HAVE BEEN GOING STRONG EVER
SINCE...MAINLY ACROSS THE NORTHWEST HALF OF OUR FORECAST AREA.
SIGNIFICANT FLOODING IS ALREADY UNDERWAY THROUGH MUCH OF THAT AREA
WITH THE APPROPRIATE WARNINGS OUT. MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT THE SYSTEM SHOULD MOVE EAST THROUGH THE DAY. THIS IS
IN AGREEMENT WITH LATEST WATER VAPOR IMAGERY WHICH INDICATES THAT
THE MAIN ENERGY WAS ROTATING THROUGH THE TROF AND EXITING INTO THE
HIGH PLAINS AT EARLY MORNING. WITH THAT IN MIND WILL MOVE THE AREA
OF THUNDERSTORMS EAST AND BY THIS AFTERNOON BRING THE RAIN TO AN END
THROUGH THE WESTERN HALF OF THE FORECAST AREA. AS FOR SOUTHEAST
KANSAS...AM PRETTY MUCH GOING ALONG WITH HPCS QPF GUIDANCE WITH
AMOUNTS IN THAT AREA GENERALLY AROUND AN INCH. SO AT THIS TIME AM
NOT EXTENDING THE FLOOD WATCH BUT WILL NEED TO KEEP AN EYE ON
RAINFALL AMOUNTS...ESPECIALLY IN THE SOUTHEAST CORNER OF THE
FORECAST AREA FOR TONIGHT. THIS IS THE AREA WHERE THE SURFACE
BOUNDARY IS EXPECTED TO STALL OUT AND BECOME STATIONARY.

FRIDAY THROUGH MONDAY:
THE SURFACE BOUNDARY WILL RETROGRADE BACK TO THE NORTH AND BE OVER
THE FORECAST AREA DURING THIS TIME FRAME. ABUNDANT LOW LEVEL
MOISTURE STAYS IN PLACE. THIS MAKES FOR A STAGNANT WEATHER PATTERN
WITH CHANCES OF THUNDERSTORMS CONTINUING.

TUESDAY THROUGH WEDNESDAY:
CURRENT FORECAST TRENDS LOOK TO BE ON TRACK. MODELS IN FAIRLY GOOD
AGREEMENT OF BRINGING THE NEXT H5 TROF INTO THE NORTHERN AND CENTRAL
PLAINS. AT THE SURFACE...THE GULF WILL REMAIN OPEN WITH A SURFACE
BOUNDARY MOVING INTO THE FORECAST AREA TOWARD MID-WEEK. BECAUSE OF
THESE FEATURES...WILL KEEP SMALL CHANCES OF THUNDERSTORMS INTO
MID-WEEK.

.AVIATION...
THUNDERSTORMS WILL BE THE MAIN CONCERN. CURRENTLY THEY ARE
AFFECTING THE RSL..SLN...HUT...AND ICT TAFS SITES. THUNDERSTORMS
WILL SPREAD EAST THIS MORNING AND SHOULD MOVE INTO SOUTHEAST
KANSAS BY LATE MORNING. THEY WILL THEN COME TO AN END FOR THE
RSL...SLN...AND HUT TAF SITES BY THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  53  73  61 /  80  20  30  20
HUTCHINSON      71  51  73  59 /  80  10  20  20
NEWTON          70  52  72  60 /  90  10  30  20
ELDORADO        71  53  72  59 /  90  20  30  20
WINFIELD-KWLD   72  55  73  60 /  80  40  40  20
RUSSELL         70  50  73  59 /  40  10  10  20
GREAT BEND      69  51  73  59 /  60  10  20  20
SALINA          71  51  73  60 /  70  10  10  20
MCPHERSON       71  51  73  58 /  80  10  20  20
COFFEYVILLE     73  56  73  61 /  70  60  50  20
CHANUTE         72  55  73  59 /  70  40  40  20
IOLA            72  54  73  58 /  70  30  30  20
PARSONS-KPPF    72  56  73  60 /  70  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ELDER
Hazardous weather outlook, May 23, 8:29 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT WED MAY 23 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
829 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...MAINLY SOUTH OF
INTERSTATE 70 AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE.
SUPER-CELL STORMS ARE LIKELY WITHIN THIS AREA WHICH COULD PRODUCE
VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING STRAIGHT-LINE WINDS
TO 80 MPH...AND EVEN A STRONG TORNADO. THE RISK WILL BE HIGHEST
DURING THE EVENING HOURS PRIOR TO MIDNIGHT.

HEAVY AND EXCESSIVE RAINFALL WILL ALSO REMAIN A RISK FOR PORTIONS
OF CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT...ESPECIALLY IN THE
FLASH FLOOD WATCH AREA. PLEASE REFER TO THE LATEST FLASH FLOOD
WATCH FOR MORE SPECIFIC DETAILS.

SEVERE STORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS AFTER MIDNIGHT...HOWEVER THE MAIN RISK WILL BE LARGE HAIL
UP TO GOLF BALL SIZE AND WINDS TO 70 MPH. THE RISK FOR SEVERE
WEATHER SHOULD DIMINISH AS STORMS MOVE INTO SOUTHEAST KANSAS BY
EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FLOODING MAY BE ONGOING ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS THURSDAY MORNING...ALTHOUGH THE HEAVY RAINS
WILL HAVE ENDED.

A CHANCE FOR STRONG STORMS AND LOCALLY HEAVY RAINFALL WILL SHIFT
INTO SOUTHEAST KANSAS BY THURSDAY AFTERNOON.

SLIGHT TO MODEST CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH
OF THE AREA OVER THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK.
A FEW STRONG STORMS WILL BE POSSIBLE...HOWEVER IT IS TOO EARLY TO
SPECULATE ON THE RISK AND MAGNITUDE OF ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...MAINLY PRIOR
TO MIDNIGHT...FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DARMOFAL

In the hours before

Local storm report, May 24, 1:05 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     FLASH FLOOD      KANOPOLIS               38.71N 98.16W
05/24/2007                   ELLSWORTH          KS   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTS THAT THE CITY OF KANOPOLIS IS NOW
            AND ISLAND. THE LOW ROAD OR AVE K AND HWY 111 NORTH OF
            KANOPOLIS IS CLOSED DUE TO HIGH WATER OVER THE ROADS.
            AREA RESIDENTS ARE SAND BAGGING.

&&

BRW
Local storm report, May 24, 1:37 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
137 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     HEAVY RAIN       ELLSWORTH               38.74N 98.23W
05/24/2007  M6.96 INCH       ELLSWORTH          KS   EMERGENCY MNGR

            ELLSWORTH POLICE REPORTING 6.96 INCHES OF RAINFALL SINCE
            9 PM...WEDNESDAY.

&&

BRW
Special weather statement, May 24, 1:38 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT THU MAY 24 2007

KSZ049-240715-
SALINE-
138 AM CDT THU MAY 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMOLAN...OR 9 MILES SOUTHWEST OF SALINA...
AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KETCHAM
Local storm report, May 24, 1:41 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
141 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     FLASH FLOOD      2 W ELLSWORTH           38.74N 98.27W
05/24/2007                   ELLSWORTH          KS   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTS THAT RAILROAD TRACKS WEST OF TOWN
            ARE CLOSED DUE TO HIGH WATER.

&&

BRW
Local storm report, May 24, 2:58 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TSTM WND GST     5 SSE ATTICA            37.17N 98.19W
05/24/2007  E60.00 MPH       HARPER             KS   TRAINED SPOTTER

&&

HOWERTON
Special weather statement, May 24, 3:34 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
334 AM CDT THU MAY 24 2007

KSZ091-240900-
HARPER-
334 AM CDT THU MAY 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ANTHONY...OR NEAR ANTHONY...
AND MOVING NORTHEAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:12 PM CDTSevere Thunderstorm WarningICTChase, Marion63 min
May 23, 7:20 PM CDTFlash Flood WarningICTHarvey, McPherson6 hr
May 23, 7:33 PM CDTSevere Thunderstorm WarningICTRussell42 min
May 23, 8:12 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice63 min
May 23, 8:14 PM CDTSevere Thunderstorm WarningICTChase61 min
May 23, 8:32 PM CDTSevere Thunderstorm WarningICTMarion58 min
May 23, 9:11 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
May 23, 9:44 PM CDTSevere Thunderstorm WarningICTBarton42 min
May 23, 10:21 PM CDTFlash Flood WarningICTChase, Marion4 hr
May 23, 10:21 PM CDTFlash Flood WarningICTEllsworth, Harvey, McPherson, Marion, Reno, Rice and 1 more10 hr
May 23, 10:21 PM CDTFlash Flood WarningICTBarton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more4 hr
May 23, 10:40 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice65 min
May 24, 12:38 AM CDTSevere Thunderstorm WarningICTSaline33 min
May 24, 2:27 AM CDTSevere Thunderstorm WarningICTHarper63 min
May 24, 3:10 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner65 min
May 24, 4:16 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner41 min
May 24, 4:32 AM CDTSevere Thunderstorm WarningICTButler, Cowley58 min
May 24, 5:17 AM CDTSevere Thunderstorm WarningICTElk, Greenwood58 min
May 24, 8:15 AM CDTFlash Flood WarningICTEllsworth, McPherson, Saline6 hr
May 24, 1:11 PM CDTFlash Flood WarningICTSaline6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.